Virginia, 2024Tornadoes and Damaging Winds in Virginia, April 3, 2024
April 3, 2024 · NWS AKQ · 12 events in 9 counties and zones
An upper level low occluded over the Great Lakes on April 3 with a stationary front across southern Virginia on the morning of the 3rd lifting north as a warm front into the afternoon. Meanwhile, a secondary surface low formed across southwestern Virginia in the morning and gradually drifted east through the afternoon along with a trailing cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $278,000
- Crop damage
- $48,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low occluded over the Great Lakes on April 3 with a stationary front across southern Virginia on the morning of the 3rd lifting north as a warm front into the afternoon. Meanwhile, a secondary surface low formed across southwestern Virginia in the morning and gradually drifted east through the afternoon along with a trailing cold front. This setup produced scattered severe storms including a tornado in the Northern Neck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 3, 12:57 PM EST, 31 minutes earlier.
Area forecast discussion, Apr 3, 12:57 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
157 PM EDT Wed Apr 3 2024
.SYNOPSIS...
Low pressure is forecast to rapidly intensify while tracking
northeast through the local area later today, pushing a strong
cold front through the region during the late afternoon and
early evening timeframe. Showers and scattered strong storms are
expected this afternoon. Cooler and mainly dry conditions
prevail Thursday into the weekend, as low pressure moves off to
the north of the local area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Wednesday...
Key messages:
- Potential for significant severe WX today, especially this
afternoon. Day 1 Slight Risk for Severe WX (level 2/5) is in
effect for the entire CWA.
The latest analysis indicates strong (<990mb) sfc low pressure
becoming occluded underneath an upper level low across Lake
Michigan. Closer to the local area, a trough of low pressure is
deepening along the southern Appalachians, and this feature will
be key in the upcoming WX today. Aloft, the strong closed upper
low moves E today, with shortwave energy diving SSE through the
TN Valley this aftn. As this occurs, the sfc trough becomes more
organized and intensifies into a rapidly moving sfc low
tracking from western VA/SE WV this morning, to central or
N-central VA by 18Z, and off to the DE/southern NJ coast by 00Z
this evening. This setup leads to a concerning pattern with most
of the CWA into the warm sector, with very strong shear,both
directional and speed shear, and bulk effective 0-6km shear
values on the order of 80kt. The last several runs of the HRRR
and other CAMs are in good agreement w/ little change, showing
widespread showers with embedded tstms likely to move through
the local area this morning, with the potential for a few hrs
with less precip coverage from late morning into early aftn
(give or take 1-2 hrs depending on location). Right now, the
threat for SVR storms containing damaging winds, hail, and
isolated tornadoes appears most likely from about 17-18Z through
22-23Z as the triple pt low passes through the aforementioned
area. Have added SVR possible wording into most of the VA zones
this aftn given the threats.
The SVR threat likely comes to and by late aftn W and elsewhere
after ~00Z, but some scattered showers and embedded tstms may
linger through midnight over the NE zones. Highs today in the
mid/upper 60s N-NW to the mid 70s SE. Becoming cool tonight,and
clearing out with lows in the upper 30s NW to the upper 40s SE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 330 AM EDT Wednesday...
The upper level low swings through the area on Thu with
scattered light showers possible in the afternoon (Highest PoPs
over the north). Highs Thu in the upper 50s to lower 60s. Lows
Thu night in the mid/upper 30s W to lower 40s E.
While the center of the upper level low will be out of the local
area Fri-Sat, the models remain amplified with a strong
blocking pattern and the upper low still lingering off the New
England/mid-Atlantic coast through late Saturday. Another
shortwave is forecast to pivot around the backside of the upper
low on Friday, moving from the Great Lakes/OH Valley and across
the local area late Fri/Fri night. Introduced some slight chc
PoPs Fri aftn/evening with this feature along with partly to
mostly cloudy skies. The overall theme will be for cool and
breezy conditions again Sat but will keep it dry. Highs only in
the 50s and overnight lows in the 30s to low 40s both days. By
Sat night, the upper low gradually pushes a bit farther offshore,
with sfc high pressure building into the area into Sunday
morning. The sfc high is not particularly strong (<1025mb), but
nonetheless, could see a higher potential for frost at least
over western 1/2 of the CWA. Lows Sat night in the low-mid 30s
well inland, with upper 30s/lower 40s near the coast.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 355 AM EDT Wednesday...
A warming trend develops Sun into Mon, though may be a bit
delayed with highs on Sunday only in the mid/upper 50s (coast)
to lower 60s (inland). Still cool Sun night with lows in the 30s
to lower 40s (though probably a touch warmer than Sat night/Sun
AM). Models depict an upper level ridge developing Mon-Tue over
the eastern CONUS, but differ in specifics. Overall, will keep
the forecast dry w/ temperatures warming back into the upper 60s
to mid 70s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 115 PM EDT Wednesday...
Warm front continues to lift north ahead of an incoming cold front.
Storms are beginning to develop to our west, which will remain the
trend for the afternoon hours. Expect a broken line/scattered storms
to progress eastward through the daytime, moving offshore likely
after 00Z. Each terminal won't be under the TSRA for too long,
perhaps just a couple of hours at most as these storms will be
moving quickly. Used TEMPO groups to show this timing at each
terminal as VIS restrictions may be possible in these storms with
+RA. Some storms may contain strong/damaging winds. CIGs are
generally MVFR to LIFR, varying greatly across the area. Winds
are SSW below 8kt inland, with coastal terminals gusting to
20-25kt.
Rain chances will end from west to east this evening, with CIGs
lifting and becoming VFR later this evening into the overnight
hours. Expect westerly winds to become gusty on Thursday. Some
widely scattered showers will develop at the end of this TAF period
as the low pressure system passes through.
Outlook: Dry and VFR conditions will prevail for the weekend with
less wind.
&&
.MARINE...
As of 155 PM EDT Wednesday
Unsettled conditions will overspread the waters from late this
afternoon into the evening as a strong cold front approaches
the region from the west. Strong to severe storms will be
possible during this time. Any storms that form will have the
potential for strong winds, hail, and isolated tornadoes/
waterspouts. Plan to issue Special Marine Warnings as necessary
to cover this threat. Ahead of the cold front, winds will blow
from the south at 15-25 kt with gusts up to 30 kt. The cold
front then moves offshore this evening with winds turning WNW
and briefly increasing to 20-25 kt with gusts to 30 kt in the
Ches Bay, rivers, and Currituck Sound while areas offshore could
see a period of 25 kts with gusts 30-35 kt. Waves increase to
3-4 ft with the stronger S then W flow this afternoon into
tonight. Seas will build to 4-6 ft S and 5-8 ft N by early
evening with heights starting to decrease as winds become
westerly/offshore tonight. W or SW flow continues into Thursday,
generally 15-20 kt with gusts to 25 kt, especially for the
lower bay/rivers and Currituck sound where SCA headlines have
been extended out through 7 pm. With wave heights remaining AOA
5 ft offshore through Thursday, have also extended the SCAs on
the coastal waters through 7 pm. Winds are expected to decrease
during Friday before strengthening again Friday night into
Saturday as a secondary front swings through the region, turning
winds NW and building back to ~20 kt with gusts to 25 kt. High
pressure builds into the region from Sunday into early next week
with improved marine conditions expected.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Wednesday
A strong low pressure system occludes over the Great Lakes and Ohio
Valley today with a secondary surface low tracking along the cold
front across the local area. The southerly winds ahead of the cold
front will funnel water up the Chesapeake Bay before winds become
westerly/west-northwesterly behind the front this evening, pushing
the water to the eastern side of the bay. Nuisance to minor coastal
flooding is possible across the eastern side of the bay during the
evening and Thursday morning high tides. Cambridge, Bishops Head,
Crisfield, and Bayford may hit minor flood stage. Bishops Head will
approach minor flood stage this morning and Thursday evening in
addition to the Wednesday evening and Thursday morning high tides
(which may reach high-end minor flood stage).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ630-631-
635.
Small Craft Advisory until 7 PM EDT Thursday for ANZ632>634-
636>638-650-652-654-656-658.
Dense Fog Advisory until 4 PM EDT this afternoon for ANZ650.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JDM/LKB
AVIATION...JKP
MARINE...JDM
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Apr 3, 11:45 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1245 PM EDT Wed Apr 3 2024
NCZ013>017-030>032-102-VAZ095>098-041645-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-
1245 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms will be possible this afternoon into
early this evening, bringing the potential for damaging winds, large
hail and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ077-078-084>086-093-099-100-523>525-041645-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Isle of Wight-
Accomack-Northampton-York-Newport News-Hampton/Poquoson-
1245 PM EDT Wed Apr 3 2024
...TORNADO WATCH 87 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Strong to severe thunderstorms will be possible this afternoon into
early this evening, bringing the potential for damaging winds, large
hail and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012-VAZ060>062-064>069-075-076-079>083-087>090-092-511>522-041645-
Northampton-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1245 PM EDT Wed Apr 3 2024
...TORNADO WATCH 87 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Strong to severe thunderstorms will be possible this afternoon,
bringing
the potential for damaging winds, large hail and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ048-509-510-041645-
Fluvanna-Western Louisa-Eastern Louisa-
1245 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms will be possible this afternoon,
bringing
the potential for damaging winds, large hail and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021>025-041645-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1245 PM EDT Wed Apr 3 2024
...TORNADO WATCH 87 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Strong to severe thunderstorms will be possible late this afternoon
into early this evening. The strongest storms may contain damaging
winds, large hail and an isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
05
In the hours before
Special weather statement, Apr 3, 11:59 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1259 PM EDT Wed Apr 3 2024
VAZ048-509-510-031730-
Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
1259 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOUISA AND CENTRAL
FLUVANNA COUNTIES THROUGH 130 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palmyra, moving northeast at 55 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Troy around 105 PM EDT.
Ferncliff around 110 PM EDT.
Louisa around 115 PM EDT.
Other locations impacted by this storm include Nahor, Louisa Airport,
Green Springs, Zion Crossroads, Central Plains, Antioch, Union Mills,
Wildwood, Bybee, and Waldrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3812 7792
3810 7782 3809 7782 3775 7834 3785 7844
TIME...MOT...LOC 1659Z 234DEG 46KT 3788 7831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
EIEvent by event
9 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Amelia
- When
- April 3, 1:28 PM EST
- Where
- Amelia County, 2.14 mi NNW of Amelia Hill Top Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.450, -77.960
A tree fell down onto Genito Road in Amelia County due to the storm.
Thunderstorm Wind, Goochland
- When
- April 3, 1:44 PM EST
- Where
- Goochland County, 1.09 mi E of Cardwell
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.680, -77.760
A tree fell down on Shallow Well Road due to the storm.
Thunderstorm Wind, Goochland
- When
- April 3, 1:47 PM EST
- Where
- Goochland County, 4.96 mi NNE of Manakin
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.670, -77.680
A tree fell down on Hockett Road due to the storm.
Thunderstorm Wind, Hanover
- When
- April 3, 2:00 PM EST
- Where
- Hanover County, 0.69 mi S of Ellett
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.770, -77.470
Trees were knocked down along US 1 just east of Randolph-Macon College due to the storm.
Thunderstorm Wind, Caroline
- When
- April 3, 2:02 PM EST
- Where
- Caroline County, 1.38 mi S of Blantons
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.030, -77.570
A tree fell down on County Line Church Road due to the storm.
Thunderstorm Wind, Hanover
- When
- April 3, 2:05 PM EST
- Where
- Hanover County, 0.88 mi NE of Atlee
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.660, -77.410
A video showed very strong winds with many trees uprooted in yard in Atlee due to the storm.
Thunderstorm Wind, Caroline
- When
- April 3, 2:24 PM EST
- Where
- Caroline County, 2.97 mi NNW of Upper Zion
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.110, -77.270
A tree fell down on A P Hill Boulevard northbound due to the storm.
Thunderstorm Wind, Essex
- When
- April 3, 2:43 PM EST
- Where
- Essex County, 1.78 mi WSW of Tappahannock Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.910, -76.900
Power lines fell down onto the roadway near the intersection of Church Hill Road and Desha Road.
Tornado, Richmond
- When
- April 3, 3:04 PM EST to 3:06 PM EST
- Where
- Richmond County, 3.66 mi N of Farnham to 4.39 mi N of Mulch
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 100 yd
- Continued into
- Northumberland, Va (AKQ)
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.933, -76.600
The tornado touched down in Richmond County near Luttrellville Lane and Chevy Place at 404 PM EDT. A storage shed was demolished and numerous trees were uprooted consistent with EF-0 damage. The tornado quickly moved northeast across Ridge Road and into Northumberland County, causing additional damage.
Tornado, Northumberland
- When
- April 3, 3:06 PM EST to 3:10 PM EST
- Where
- Northumberland County, 0.78 mi SW of Luttrellville to 1.31 mi ESE of Lodge
- Rating
- EF1
- Path length
- 4.53 mi
- Path width
- 100 yd
- Property damage
- $274,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.943, -76.581
A tornado tracked from Richmond County across Ridge Road and into Northumberland County where it caused mainly EF-0 damage to Quinton Oaks Gulf course as several hardwood trees were knocked down along with a storage shed which was destroyed. Additional damage was caused to a double wide manufactured home off of Ridge Road which had large sections of its roof ripped off. The tornado then intensified as it crossed Azalea Lane and Owl Town Road where numerous hardwood trees were snapped along with two houses which had portions of their roofs lifted off. One of these houses had its garage wall blown out and the other had multiple walls collapse and cave in. The damage in this area was consistent with EF-1 damage of 95-100 mph. The tornado continued to track northeast, crossing US 360 near Glebe Lane as a high-end EF-0 with roof damage observed on houses along with additional uprooted trees. The tornado lifted just north of US 360 and east of Glebe Lane around 310 pm EST.
Funnel Cloud, Surry
- When
- April 3, 3:31 PM EST
- Where
- Surry County, 1.3 mi ENE of Surry
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -76.830
A trained spotter reported a funnel cloud in Surry County.
Thunderstorm Wind, Charles City (C)
- When
- April 3, 3:35 PM EST
- Where
- Charles City (C) County, 3.5 mi S of Roxbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -77.140
A tree fell down on Lott Cary Road due to the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 3 to 4, 20241 death · 59 kt wind · 10 events
- Winter Storm and High Wind in Vermont, April 3 to 5, 2024$150,000 · 52 kt wind · 21 events
- Wildfire and High Wind in California, April 3 to 4, 20241 injured · $200,000 · 50 kt wind · 2 events
- Damaging Winds in Florida, April 3, 2024$60,000 · 4 events
- Strong Wind in Mississippi, April 3, 2024$60,000 · 2 events
- Winter Storm and High Wind in New York, April 3 to 5, 2024$8,000 · 74 kt wind · 27 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 3, 202451 kt wind · 26 events
- Tornado and Damaging Winds in Florida, April 3, 20241 injured · $300 · EF0 · 14 events
- Damaging Winds in South Carolina, April 3, 2024$800 · 55 kt wind · 19 events
- Winter Storm in Maine, April 3 to 5, 202418 events
- Strong Wind in North Carolina, April 3, 2024$20,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 3, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175055, 1175056, 1175057, 1175060, 1175062, 1175065, 1175079, 1175080, 1172757, 1172759, 1175044, 1175083.